Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Advice on getting off pain meds the most "painless" way -lol

kathyykkathyy Posts: 580
edited 06/11/2012 - 8:26 AM in Back Surgery and Neck Surgery
After reading so many posts on the subject, I've decided to gradually start getting myself off my pain medication which in my case is Lortab. I have been taking 5 mgs every 3 hours for a total of 30 mgs a day (I can't take larger doses because of nausea. It is prescribed at 10 mgs every 6 hours so I break it in half.)

Have only been on these since my surgery - less than 2 months. So I'm going to move the dosage to 5 mgs every 4 hours for awhile and see how I do. Then every 5 hours, etc.

My question is this - typically, how low do you need to get the dosage before you can stop taking it on a regular basis and just use occasionally as needed?


  • would be that stick with the 5mg. Take that every 4 hours, then 6hours, then every 8hours, then 10, then 12 then 24 and be done. You shouldn't have too much of an issue as you have not been on them too long. I already know I will once again have issues due to the fact that I have been taking my meds for about 1.5-2 years once again. Also talk to your doc and let him/her know what you want to do. They will probably give you a taper schedule. They can also give you a med to help with any side effects or withdrawl issues you MAY have. They have one called Clonodine that helped me! The whole sweating, insomnia, ill feeling was not there when I took that. But keep in mind I was taking norco 10/325's 8 per day. So I personally do not think you will have too big of an issue but there are some of out there that are way more sesitive to that type of change.
  • I was on 1 to 2 hydro-5 every 4 to 6 hours, but as soon as the pain subsided (I was also on an anti-inflammory, prednesone)and the pain became tolerable, I took it less often, maybe 1 every 6-8 hours. The pain was still always there but I didn't want to get "hooked", so I took it only as need. I hear that is not good to do for some people because it can cause the pain to breakthrough and be worse than it needs to be, but that never happened to me and I can ignore some pain discomfort since my life is mostly stress-free.

    I did ask the doctor to up the hydro to 7.5 one month to see if that would remove ALL the pain because I was just sick of feeling it all the time-but it didn't help so I went back to taking the 5's as needed. It's easier for them to justify giving that strenght.

    After the C7 operation I took the recommended dosage for about 2 weeks-1 to 2 hydro-5 every 4-6 hours as needed. I gradually reduced that as the pain went away. I have a addictive personality (not to drugs or alcohol, but to collecting things like figurines, playing Neopets, harmless but time comsuming stuff) so I did not want to become hooked on hydro. I made an effort to use it only as needed for actual physical pain.

    This is what helped me get off the higher dosage when I was ready to - the thought that I want it out of my system when I drive, or with friends and family. So I've gradually used less for longer periods of time until I found the least amount I could take and still feel as little pain as possible. It may take you longer since you take more than I did-but you can do it-let your pain level tell you how far to go each day :) And there may be days when you have to take more, it happens to me all the time, but then I go back to my med reducing routine. If only I could be so good about dieting!

    Good luck!
  • Hello Kathy,

    Yes do the slow reduction in the meds. I read of a fellow who went "cold turkey" not knowing better and he went through hell.

    Turtle and Melissa have given you good words of advice. I was on hydrocodone and after two weeks I knew I did not want to spend the rest of my life as a zombie. SOOOoooo I slowly reduced the number of pills per day. Took me a good 10 days to get it to zero, and it wasn't easy. It does take determination. Then it took another 2 weeks for all the sithdrawal symptoms to go away. It was the best thing I have ever done.

    I wish you the best. Do stay in touch and let us know how you are doing.

  • I hope it works out well for you without any problems
Sign In or Register to comment.